Alert archive / Virginia / Frost Advisories in 2016

Frost Advisory 7, NWS Charleston, WV

October 22, 2016Buchanan County, Dickenson County, Virginia; McDowell County, Wyoming County, West Virginia

NWS Charleston, WV issued this frost advisory at Oct 22, 2016, 10:29 PM EDT for Buchanan County, Dickenson County, Virginia; McDowell County, Wyoming County, West Virginia. It took effect at Oct 23, 2016, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2016, 10:29 PM EDT (02:29 UTC)
In effect from
Oct 23, 2016, 2:00 AM EDT
Expired
Oct 23, 2016, 9:00 AM EDT
In force
7 hr
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS71 KRLX 230229
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1029 PM EDT SAT OCT 22 2016

...CLEAR...CALM NIGHT WILL LEAD TO FROST IN THE VALLEYS...

VAZ003-004-WVZ033-034-231030-
/O.NEW.KRLX.FR.Y.0007.161023T0600Z-161023T1300Z/
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE
1029 PM EDT SAT OCT 22 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY.

* TEMPERATURES...IN THE MID 30S.

* TIMING...BETWEEN 2 AND 9 AM..COLDEST 4 TO 8 AM.

* IMPACTS...DAMAGE TO TENDER VEGETATION. PLANTS THAT ARE
  SUSCEPTIBLE TO FROST NEED TO BE PROTECTED OR BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

TRM
2 follow-up statements
168 
WWUS71 KRLX 230919
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
519 AM EDT SUN OCT 23 2016

...FROST IN THE VALLEYS WILL CONTINUE THROUGH 9 AM...

VAZ003-004-WVZ033-034-231300-
/O.CON.KRLX.FR.Y.0007.000000T0000Z-161023T1300Z/
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE
519 AM EDT SUN OCT 23 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...IN THE MID 30S.

* TIMING...BETWEEN 2 AND 9 AM..COLDEST 4 TO 8 AM.

* IMPACTS...DAMAGE TO TENDER VEGETATION. PLANTS THAT ARE 
  SUSCEPTIBLE TO FROST NEED TO BE PROTECTED OR BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
461 
WWUS71 KRLX 231257
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
857 AM EDT SUN OCT 23 2016

VAZ003-004-WVZ033-034-231400-
/O.EXP.KRLX.FR.Y.0007.000000T0000Z-161023T1300Z/
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE
857 AM EDT SUN OCT 23 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

TEMPERATURES ARE QUICKLY WARMING THIS MORNING WITH A SOUTHERLY
WIND AND SUNSHINE. THUS THE FROST ADVISORY WILL BE ALLOWED TO
EXPIRE.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at Oct 22, 7:45 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 22, 7:45 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
745 PM EDT Sat Oct 22 2016

.SYNOPSIS...
High pressure passes south of the area overnight and Sunday. Weak,
moisture-starved cold front crosses Sunday night, with gusty
winds in the mountains. Stronger system crosses late in the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 745 PM Saturday.

Lowered lows a tad via blending in MET/MAV, and added patchy
frost far south, where surface ridging should allow valley winds
to decouple. Forecast otherwise on track.

As of 135 PM Saturday...

Most of the low stratus has broken up, but only to be replaced by a
cumulus deck in the cold air advection that is in full swing.
Checking out the webcams from the northern mountains, it looks
like any lingering rain/snow showers have ended.

Surface high pressure passes to our south overnight, but also have
a weak 500mb ripple passing to our north. This could keep a cloud
around...especially in upslope regions through much of the night.
Models trying to spit out some QPF, but did not include any POPs
as the low levels are very dry.

With some flow and clouds remaining overnight, did not include any
frost with temperatures bottoming out in the mid/upper 30s to
lower 40s. Went with a slightly non-diurnal temp curve overnight
for the higher elevations where 850mb temps start increasing after
midnight.

Sunday should be a nice day. With high pressure sliding east, will
get some warm air advection, and when combined with plenty of
sunshine, temperatures will recover nicely from todays chill.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 215 PM Saturday...

A generally dry cold front will cross Sunday night into Monday
morning giving some gusty winds to the mountains. Flow will
likely be strong enough Sunday night to prevent fog
formation...however we could see widespread fog overnight Monday
with weak flow and mostly clear skies expected overnight as high
pressure builds.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 215 PM Saturday...

An upper level ridge continues through at least mid week for
fairly quiet weather. Models bring an organized system through the
area Thursday into Friday. The ECMWF suggest this could be a
slow, wet system while the GFS moves it through fairly quickly
with less QPF. Went with the 50th percentile of guidance on prob.
of precip which gives values in the range of 50 - 60%.

Zonal flow with ripples will keep a fairly active weather pattern
around through the weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 745 PM Saturday...

High pressure passes south of the area overnight and Sunday. This
provides dry weather and, with sufficient flow across the area, on
the north side of the high, also precludes fog.

Most of the stratocu dissipated at sunset, but some will linger
across the north and in the mountains overnight and into Sunday.
Bases should stay above 3 kft except for the higher ridges.

Surface winds will be calm to light and variable in the valleys
overnight but northwest and still a bit gusty over hill and ridge
tops. Winds on Sunday will increase to near 10 kts from the
southwest. Moderate northwest flow aloft overnight will back to
the west on Sunday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: None.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

Missing.

AFTER 00Z MONDAY...
IFR in valley fog possible Tuesday and Wednesday mornings next
week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MZ/MPK
NEAR TERM...TRM/MZ
SHORT TERM...JW
LONG TERM...JW
AVIATION...TRM
Hazardous weather outlook, Oct 22, 4:15 AM EDT, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
415 AM EDT SAT OCT 22 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-230815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
415 AM EDT SAT OCT 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in Virginia, 2016Frost Advisories in West Virginia, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.